Drugs Information Online
Drugs and diseases reference index

Drugs and diseases reference index
Search
EN

Drugs A-Z List

Diseases & Conditions A-Z List

Herbs & Supplements

Medical Dictionary

Full Article

Popular Drugs

Popular Diseases & Conditions

Drugs reference index «dextromethorphan, guaifenesin, and pseudoephedrine»

dextromethorphan, guaifenesin, and pseudoephedrine

Generic Name: dextromethorphan, guaifenesin, and pseudoephedrine (dex troe meth OR fan, gwye FEN e sin, soo doe e FED rin)Brand names: Altarussin CF, Ambifed-G DM, Relacon-DM NR, Robitussin Cold and Cough, Robitussin Pediatric Cough and Decongestant, Suda-Tussin DM, Touro CC, Touro CC-LD, Tussafed-LA, ...show all 75 brand names.Anatuss DM, Ambenyl-D, Dimacol, Novahistine DMX, Ru-Tuss Expectorant, Rhinosyn-X, Sudafed Cough, Dorcol Childrens Cough, Syn-Rx DM, Guaifenex DM RX, Pseudogest-DM, Benylin Multi-Symptom Cough, Sudafed Cough Syrup, Daytime Liquicap, Multi Symptom Cough and Cold, Tussin Cough and Cold, Protuss DM, Med-RX DM, Balminil DM-D-E Extra Strength, Benylin DM-D-E, Benylin DM-D-E Extra Strength, Calmylin #4, Novahistine DM Expectorant with Decongestant, Medent DM, Robitussin CF, Profen Forte DM, Profen II DM, Profen II DM Liquid, Maxifed DM(obsolete), S-Pak DM, Ru-Tuss DM, Dimetapp Cold and Congestion, PanMist-DM, Relacon-DM, Coldmist DM, Z-Cof DM(obs), Tusnel Pediatric, Despec Drops, Despec DM, Liquicough DM(obsolete), Pseudo Cough, Relasin DM, Z-Cof DM, Liquicough DM, Maxifed DM, Maxifed DMX, Z-Cof 12DM, Q-Tussin CF (obsolete), Ambi 60/580/30, Ambi 80/780/40, Ambi 600/1000/30, Trikof-D, Pseudo DM GG, Pseudo Max DMX, SudaTex-DM, ExeFen-DMX, Medent-DMI, Donatussin DM Syrup, Poly-Vent DM, Ambifed DM, Tenar DM, Robitussin D, ExeClear-DM, Z-Cof 8DM, Robitussin D Cough & Cold, Capmist DM

What is dextromethorphan, guaifenesin, and pseudoephedrine?

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Guaifenesin is an expectorant. It helps loosen congestion in your chest and throat, making it easier to cough out through your mouth.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of dextromethorphan, guaifenesin, and pseudoephedrine is used to treat stuffy nose, sinus congestion, cough, and chest congestion caused by the common cold or flu.

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

Dextromethorphan, guaifenesin, and pseudoephedrine may also be used for other purposes not listed in this medication guide.

What is the most important information I should know about dextromethorphan, guaifenesin, and pseudoephedrine?Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children. Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains a decongestant, expectorant, or cough suppressant. Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.What should I discuss with my healthcare provider before using dextromethorphan, guaifenesin, and pseudoephedrine?Do not use a cough or cold medicine if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take cough or cold medicine before the MAO inhibitor has cleared from your body. Do not use this medicine if you are allergic to dextromethorphan, guaifenesin, or pseudoephedrine.

Before taking this medicine, tell your doctor if you are allergic to any drugs or if you have emphysema or chronic bronchitis. You may not be able to use this medication, or you may need a dosage adjustment or special tests during treatment.

This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment. This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.

How should I take dextromethorphan, guaifenesin, and pseudoephedrine?

Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Always ask a doctor before giving cough or cold medicine to a child. Death can occur from the misuse of cough or cold medicine in very young children.

Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

Take the medication with food if it upsets your stomach. Drink extra fluids to help loosen the congestion and lubricate your throat while you are taking this medication. Do not crush, chew, or break an extended-release tablet. Swallow the pill whole. It is specially made to release medicine slowly in the body. Breaking or opening the pill would cause too much of the drug to be released at one time. Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.

Store this medicine at room temperature, away from heat, light, and moisture.

See also: Dextromethorphan, guaifenesin, and pseudoephedrine dosage in more detail

What happens if I miss a dose?

Take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Seek emergency medical attention if you think you have used too much of this medicine.

Overdose symptoms may include feeling restless or nervous.

What should I avoid while taking dextromethorphan, guaifenesin, and pseudoephedrine?This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid drinking alcohol. It can increase some of the side effects of this medication.

Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with cough or cold medicine can increase your risk of unpleasant side effects.

Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains a decongestant, expectorant, or cough suppressant.

Dextromethorphan, guaifenesin, and pseudoephedrine side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have any of these serious side effects:
  • severe dizziness, anxiety, restless feeling, or nervousness;

  • confusion, hallucinations; or

  • slow, shallow breathing.

Less serious side effects may include:

  • dizziness or headache,

  • a rash, or

  • nausea, vomiting, or stomach upset.

This is not a complete list of side effects and others may occur. Tell your doctor about any unusual or bothersome side effect. You may report side effects to FDA at 1-800-FDA-1088.

Dextromethorphan, guaifenesin, and pseudoephedrine Dosing Information

Usual Adult Dose for Cough and Nasal Congestion:

Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-150 mg-30 mg/5 mL oral syrup:5 to 10 mL orally every 4 to 6 hours not to exceed 4 doses daily.Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-175 mg-30 mg/5 mL oral suspension:10 mL orally 3 times daily not to exceed 3 doses daily.Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-175 mg-30 mg/5 mL oral suspension, extended release:10 mL orally 2 times daily not to exceed 2 doses daily.Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-175 mg-32 mg/5 mL oral liquid:Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-200 mg-32 mg/5 mL oral liquid:10 mL orally 2 to 3 times daily not to exceed 3 doses daily.Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-200 mg-30 mg/5 mL oral liquid:10 mL orally every 4 hours not to exceed 4 doses daily.Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-400 mg-45 mg oral tablet:1 tablet orally every 6 hours not to exceed 4 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 20 mg-400 mg-20 mg oral tablet:1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 20 mg-400 mg-30 mg oral tablet:1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 20 mg-400 mg-40 mg oral tablet:1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 30 mg-575 mg-25 mg oral tablets, extended release:1 to 2 tablets orally every 12 hours not to exceed 4 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 30 mg-580 mg-60 mg oral tablet, extended release:1 to 2 tablets orally 2 times daily.Dextromethorphan/guaifenesin/pseudoephedrine 30 mg-600 mg-50 mg oral tablets, extended release:1 to 2 tablets orally every 12 hours not to exceed 4 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 40 mg-700 mg-80 mg oral tablet, extended release:0.5 to 1.5 tablets orally every 12 hours. Dextromethorphan/guaifenesin/pseudoephedrine 40 mg-780 mg-80 mg oral tablet, extended release:0.5 to 1.5 tablets orally 2 times daily. 1 tablet orally 3 times daily for maximum dosage.Dextromethorphan/guaifenesin/pseudoephedrine 60 mg-800 mg-120 mg oral tablets, extended release:1 tablet orally every 12 hours not to exceed 2 tablets daily.

Usual Pediatric Dose for Cough and Nasal Congestion:

Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-150 mg-30 mg/5 mL oral syrup:6 to 11 years: 2.5 to 5 mL orally every 4 to 6 hours not to exceed 4 doses daily.12 years or older: 5 to 10 mL orally every 4 to 6 hours not to exceed 4 doses daily.Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-175 mg-30 mg/5 mL oral suspension:2 to 5 years: 2.5 mL orally 3 times daily not to exceed 3 doses daily.6 to 11 years: 5 mL orally 3 times daily not to exceed 3 doses daily.12 years or older: 10 mL orally 3 times daily not to exceed 3 doses daily.Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-175 mg-30 mg/5 mL oral suspension, extended release:2 to 5 years: 2.5 mL orally 2 times daily not to exceed 4 mg/kg and up to a maximum of 60 mg of pseudoephedrine daily.6 to 11 years: 5 mL orally 2 times daily not to exceed 2 doses daily..12 years or older: 10 mL orally 2 times daily not to exceed 2 doses daily.Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-175 mg-32 mg/5 mL oral liquid:Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-200 mg-32 mg/5 mL oral liquid:2 to 5 years: 2.5 mL orally 2 to 3 times daily not to exceed 4 mg/kg and up to a maximum of 60 mg of pseudoephedrine daily.6 to 11 years: 5 mL orally 2 to 3 times daily not to exceed 3 doses daily..12 years or older: 10 mL orally 2 to 3 times daily not to exceed 3 doses daily.Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-200 mg-30 mg/5 mL oral liquid:12 years or older: 10 mL orally every 4 hours not to exceed 4 doses daily.Dextromethorphan/guaifenesin/pseudoephedrine 15 mg-400 mg-45 mg oral tablet:12 years or older: 1 tablet orally every 6 hours not to exceed 4 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 20 mg-400 mg-20 mg oral tablet:6 to 11 years: 1/2 tablet orally every 4 to 6 hours not to exceed 3 tablets.12 years or older: 1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 20 mg-400 mg-30 mg oral tablet:6 to 11 years: 1/2 tablet orally every 4 to 6 hours not to exceed 3 tablets.12 years or older: 1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 20 mg-400 mg-40 mg oral tablet:6 to 11 years: 1/2 tablet orally every 4 to 6 hours not to exceed 3 tablets.12 years or older: 1 tablet orally every 4 to 6 hours not to exceed 6 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 30 mg-575 mg-25 mg oral tablets, extended release:2 to 5 years: 0.5 tablet orally every 12 hours not to exceed 1 tablet daily.6 to 11 years: 1 tablet orally every 12 hours not to exceed 2 tablets daily.12 years or older: 1 to 2 tablets orally every 12 hours not to exceed 4 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 30 mg-580 mg-60 mg oral tablet, extended release:6 to 11 years: 0.5 tablet 2 times daily.12 years or older: 1 to 2 tablets orally 2 times daily.Dextromethorphan/guaifenesin/pseudoephedrine 30 mg-600 mg-50 mg oral tablets, extended release:6 to 11 years: 1 tablet orally every 12 hours not to exceed 2 tablets daily.12 years or older: 1 to 2 tablets orally every 12 hours not to exceed 4 tablets daily.Dextromethorphan/guaifenesin/pseudoephedrine 4 mg-20 mg-10 mg/mL oral liquid:1 to 2 months: 0.25 mL every 4 to 6 hours not to exceed 4 doses daily.3 to 5 months: 0.5 mL every 4 to 6 hours not to exceed 4 doses daily.6 to 11 months: 0.75 mL every 4 to 6 hours not to exceed 4 doses daily.12 to 24 months: 1 mL every 4 to 6 hours not to exceed 4 doses daily.Dextromethorphan/guaifenesin/pseudoephedrine 40 mg-700 mg-80 mg oral tablet, extended release:6 to 11 years: 0.5 tablet orally every 12 hours. 12 years or older: 1 to 1.5 tablets orally every 12 hours. Dextromethorphan/guaifenesin/pseudoephedrine 40 mg-780 mg-80 mg oral tablet, extended release:6 to 11 years: 0.5 tablet orally 2 times daily.12 years or older: 0.5 to 1.5 tablets orally 2 times daily. 1 tablet orally 3 times daily for maximum dosage.Dextromethorphan/guaifenesin/pseudoephedrine 60 mg-800 mg-120 mg oral tablets, extended release:6 to 11 years: 0.5 tablet orally every 12 hours not to exceed 1 tablet daily.12 years or older: 1 tablet orally every 12 hours not to exceed 2 tablets daily.

What other drugs will affect dextromethorphan, guaifenesin, and pseudoephedrine?

Before taking dextromethorphan, guaifenesin, and pseudoephedrine, tell your doctor if you are using any of the following drugs:

  • celecoxib (Celebrex);

  • cinacalcet (Sensipar);

  • darifenacin (Enablex);

  • imatinib (Gleevec);

  • quinidine (Quinaglute, Quinidex);

  • ranolazine (Ranexa)

  • ritonavir (Norvir);

  • sibutramine (Meridia);

  • terbinafine (Lamisil);

  • medicines to treat high blood pressure; or

  • antidepressant medications such as amitriptyline (Elavil, Etrafon), bupropion (Wellbutrin, Zyban), fluoxetine (Prozac, Sarafem), fluvoxamine (Luvox), imipramine (Janimine, Tofranil), paroxetine (Paxil), sertraline (Zoloft), and others.

This list is not complete and there may be other drugs that can interact with dextromethorphan, guaifenesin, and pseudoephedrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

  • Your pharmacist can provide more information about dextromethorphan, guaifenesin, and pseudoephedrine.
  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 3.05. Revision Date: 4/12/2009 4:41:02 PM.

Comment «dextromethorphan, guaifenesin, and pseudoephedrine»